Iranian Journal of Dermatology

   
 
Vol. 15, No. 62, Winter 2012
«« Previous 3 of 9 Next »»

Cutaneous drug reactions to antihypertensive agents: a report from a single center in Pakistan
Humaira Talat, Zarnaz Wahid, Reema Mirza

Contact Info: Humaira Talat, FCPS Dermatology Department,Civil Hospital, Karachi, Pakistan Email: hmrtalat@yahoo.com


Date Received: 2012 / Aug / 01 Date Revised: 2012 / Aug / 01 Date Accepted: 2012 / Nov / 17

Abstract:
Background: This study was conducted because up to now,
the investigations performed on cutaneous manifestations of
antihypertensive agents’ reactions, especially in Pakistan, are
negligible even though these drugs are taken by a large number
of people. The aim of this study was to determine the cutaneous
manifestations of different antihypertensive agents in terms of
dosage and duration.
Method: The study was carried out at the Departments of
Dermatology and Cardiology, Civil Hospital, Karachi. The study
was carried out from June 2007 to December 2007. The inclusion
criteria included all patients taking a single antihypertensive agent
with cutaneous manifestations. Patients taking antihypertensive
drugs but suffering from some other dermatological diseases and
those taking more than one drug were excluded. After informed
consent, history, specifically regarding the type of drug dosage
and duration of drug intake was taken. Specific investigations
such as biopsy were done if indicated.
Result: Out of 100 patients, 37 were male and 63 were female.
Most of the patients were in the age group 46–60 years. The
majority (97%) of patients experienced the onset of lesions between
4–8 weeks of therapy and only 2% had lesions within 4 weeks.
Moderate lesions were markedly more common and were found
in 65% followed by mild lesions in 26%, severe in 6%, and lethal
in 3% of the patients. The most common lesions were pruritis
and eczema, followed by flushing, lichenoid eruptions, oral
ulcers, purpuras, psoriasis, exanthematous reactions, urticaria,
gingival hyperplasia, lichen planus, morbilliform rashes, oral
lichen planus and butterfly rash.
Conclusion: No relation was noted between a drug dose and
the severity of skin lesions. Most patients started having skin
lesions 4 to 8 weeks after therapy..

Keywords: antihypertensive agents, cutaneous drug reactions, side effect


Full Text | XML
All Rights Reserved to Iranian Journal of Dermatology
Powered by Health Researchers R&D Institute